Thyroid UK
82,583 members97,614 posts

Palpitations - I'm sure it's the NDT making them worse!

I'm sorry, I know I have posted this before but was hoping somebody may be able to shed some light on it. I am convinced that the NDT is making my palpitations worse - I have had them for several years on and off, but never this consistent. Are they likely to calm down after time? (I've been on NDT for 9 weeks I think now, and have been more noticeable over the past 3 weeks or so). I'm not sure I can put up with them long term! Could it be the brand of NDT (Thyroid - S), or just NDT generally? I've cut down to 1.5 as my FT3 was a little high, and also swallowing them rather than chewing them hoping it will make a difference, but not so far.

Have appointment with my doctor next Thursday, but that's another week away (he's very popular, I made the appointment 4 weeks ago!!!!). I'm trying to ignore them, but it's impossible :( I don't tend to feel them when I'm exercising, when my heart rate increases, they are more obvious when I'm relaxed or sitting.

They are doing my head in!

Edited to describe the palpitations - I don't have a fast heart rate, or high blood pressure. My blood pressure is actually quite low, as is my pulse (114/59 pulse 50 - 55 bpm). It feels like a missed beat, and then a thump - the thump is almost like it's making up for the missed beat!? Sometimes it's every 3rd/4th beat! If I'm lucky I'll have a few minutes of normal beating, but it's not often.

28 Replies
oldestnewest

I think they are called ectopic beats.

nlm.nih.gov/medlineplus/enc...

It could be the medication but you would have to try another NDT for comparison.

This link may be helpful:-

web.archive.org/web/2010103...

1 like
Reply

Thanks Shaws - yes that sounds like it.

If I changed brands of NDT, I really wouldn't know what to try as an alternative. Perhaps I need to give it a little longer first? It's been 7 days since I cut down. I'd expect the higher FT3 to have dropped by now?

Reply

Sip, FT3 responds less quickly than TSH to changes in dose. Give it another 7 days. People who don't do well on Thyroid-S may do better on Thiroyd. Other alternatives are Armour, Erfa, NatureThroid, Westhroid, Westhroid Pure and Acella.

Reply

Ok, will give it a little longer. So frustrating, as I feel so much better but the palpitations are almost constant, and I'm not sure I can put up with that forever :-/

If I did swap over to Thyroid - would it just be a straight swap?

Reply

Sip, you can switch straight over to NDT, Levothyroxine or Liothyronine.

Reply

Thanks :) Is it common for one brand to cause palpitations, and others not?

Reply

No, Sip. Different brands of thyroid hormone replacement affect people in different ways. That's why it's so infuriating that Levothyroxine (T4) is said to suit all hypothyroid patients. Some people don't do well on any NDT and do better on synthetic T4, T4+T3 or T3 only.

Reply

Trial and error I suppose - I guess this is why it can take months to get on the correct dosage/brand. Just wish it was straightforward!

Reply

Sip, and when you find the right brand/dose someone changes the formulation :(

Reply

That's something to look forward to then!

Reply

Sorry, Sip. Didn't mean to sound like Cassandra and all doom and gloom :)

Reply

You were only speaking the truth :) It's like anything isn't it, find something you like (or works), and then they change the ingredients, or 'new improve' it.... which ultimately means wreck it lol.

Reply

I'm actually wondering whether to completely skip my dose tomorrow - just to see if it makes any difference with the palpitations? Would that be ok to do, and then resume the day after as normal?

Reply

Good idea, Sip. It may be the T3 causing the palps.

Reply

I tried a few, Thyroid, Thyroid.S, Erfa and Naturethroid but, for me Naturethroid was best.

1 like
Reply

How did you find they differed Shaws, if you don't mind me asking? x

Reply

You felt that you were still not 100% even by increasing dose to your optimum.

Reply

Sorry, I'm a bit confused. Are you asking if I don't feel quite optimal on the dose I'm on now? Excuse me if I'm being thick!

Reply

No wonder, when I read my response to you. It should have been:-

I felt that I was still not 100% even by increasing dose to my optimum.

Reply

Ohhhh right now I get it :) Hmmm, well that's interesting as I have been feeling a bit like that, but I wondered if that was because I may have gone slightly over. I suppose I'm just going to have to give it a little longer, and then decide if I need to try something else. If only we had competent doctors, that would help us make these decisions!!!

Reply

It was a funny heartbeat - missed beats - low blood pressure - that took me to the Doc in the beginning. She assured me I could have 80 plus of those blips a day - but suggested a thyroid test :-) That was 2005. They improved once on T4 - then T4/T3. Now that I am T3 only I have not noticed anything except when the next dose is due ! Is it possible to space out the NDT - sorry not experienced with it to know.... My pulse is around 80 now...

Do hope you soon feel better - so difficult to know what is best......

1 like
Reply

I'm actually wondering whether to completely skip my dose tomorrow - just to see if it makes any difference with the palpitations? Would that be ok to do, and then resume the day after as normal?

Reply

hello there.

just to say I was on erfa thyroid for

5 years, it took hypo symptoms away but I would suffer with a lot of Palps, felt very worried saw Dr at hospital wore 48 hour heart monitor, turned out to be sinus tachycardia and few ectopic beats. nothing to worry about but felt scary. Anyway I got off erfa and went onto nature- thyroid and I run very smoothly,except if am under medicated I'll get palps.

That's how it was for me. I used to think perhaps it was too much but was too little hormone that caused palps.

Hope you feel better soon.

take care

Reply

Hello sip1.

I understand exactly what you're describing. ' the missed beat followed by a thud'.

Mine were diagnosed as benign ventricular ectopics. I wore a heart monitor for 48hrs which confirmed them.

Mine now only kick in when I am undermedicated. In my instance they are caused by electronic signalling from the brain. My heart is healthy.

They can also be triggered by stimulants like caffeine and alcohol. I have cut out both of these.

If you are concerned then perhaps you could ask to be monitored for 48hrs to put your mind at rest. I have lived quite happily with mine for 20years. Yes they can be a bit disturbing. When mine first started they were every 3 beats for nine months!!! Again nobody tested my thyroid back then!!!

At the tine I was advised to cycle or run to speed my heart up which would then over ride the electronic messaging from the brain. When my heart slowed down again, after a couple of hours they would return.

As I said. On NDT.....they have stopped unless I'm underdosed or particularly tired.xx

Reply

I had missed beats when on Erfa and even worse on Armour. Am now on T3 only, still a low dose and a long way from being well but I only get the odd missed beat now.

Reply

Hello Sip, I know this is an old post, which is actually the main reason i’m asking, i was just wondering if you got sorted out? I have exactly this problem and it’s awful. Would love to know your outcome and any advice?

Reply

I'm actually taking levothyroxine now, and they aren't as bad. I did have an ECG too which showed a low pulse, so I think the beats were just trying to catch up. I don't get them very much now, only if I'm stressed, or before a period. X

Reply

That’s really interesting, thank you for replying. You’ve also answered the question i had in my mind about whether it would be better on T4 only. Glad you got mostly sorted. I guess i should try my doctor - again x

Reply

You may also like...